Cold/Wind Chill, Delaware Beaches
- When
- July 31, 11:59 PM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
July 2001 was an unseasonably cool month for the state of Delaware. 5 degrees, the 8th coolest July on record since 1895.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
July 2001 was an unseasonably cool month for the state of Delaware. The preliminary monthly state mean temperature was 73.5 degrees, the 8th coolest July on record since 1895. The monthly mean temperature of 72.6 degrees at the New Castle County Airport tied July of 1962 as the coolest July on record. Records date back in the Wilmington area to 1895.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 31, 9:30 PM EST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1030 PM EDT TUE JUL 31 2001
SENT UPDATE TO TAKE OUT 1ST PERIOD MOIST CONVECTION AND TO EXTEND
HEAVY SURF ADVISORY. OTHERWISE...ALL IS WELL.
-------------------------------------------------------------------
UPDATE...JUST CLEANED UP ZONES TO FOLLOW PROGRESSION OF SHRA
AND ADDED THUNDER ALSO.
PRE AFD...........................................................
AUGUST WILL BEGIN WHERE JULY ENDS WITH MORE DRY PLEASANT WX FOR WED
AND THEN HOTTER AND MORE HUMID WX FOR THU AND FRI. NOSE OF THE
ROASTER RIDGE ACRS THE CNTRL PART OF THE U.S. WILL BUILD NE TWD THE
CWA ON THU AND FRI B4 ANOTHER SHRT WV CHOPS IT OFF. RDG BRIEFLY
RETROGRADES WWD B4 IT BUILDS EWD AGAIN TWD THE END OF THE EXTDD
PERIOD. UNFORTUNATELY FOR AG INTERESTS IT APRS THE ONLY CHC FOR PCPN
AND NOT NECESSARILY A WDSPRD ONE WILL COME ARND FRI WITH THE CFP.
OTHER ASPECT OF THE DRY BEGET DRY PAT WE/RE FALLING IN WILL BE
LARGER DIURNAL RNGS IN TEMPS...THO BLV NGM IS OVERDONE FOR TMRW.
GETG TO THE PARTICULARS...WK SHRT WV PBLY AIDING IN PROD OF CU IN
UPSTATE NY ATTM. EVEN A FEW ISOLD SHRAS HAVE DVLPD IN UPSLOPE FLOW
ACRS THE POCONOS TAFTN. THEY WILL DRIFT SWD INTO THE LEHIGH VLY.
CVRG ATTM S/B ISOLD ENUF TO USE NOWCASTS. THE SHRTWV MOVES SWD ACRS
CWA THIS EVE. SOME CU ALSO DVLPG ARND US AS WE REACHED THE
CONVECTIVE TEMP. BLOWOFF FROM MCC NR LK SPUR SHLD RMN N OF US TNGT.
WILL WORD TNGT AS MOCLR TO ACCOUNT FOR DISPTG OF THESE CLDS ERLY
THIS EVE. THEN IDEAL RDNTL CONDS. BASED ON LAST NGT/S RESULTS WE
WILL UNDERCUT GUID MINS BY ABT A CAT. RECENT DRY CONDS SHLD PREVENT
MUCH PATCHY FOG FROM FRMG.
CONVECTIVE TEMPS IN THE LOW 80S S/B REACHED ON WED...BUT OVERALL
MSTR IS LESS THAN TDY. WITH NVA OCRG TMRW WE/LL KEEP SKY COVER ON
MOSUNNY SIDE OF THE FENCE. EVEN WITH DRIER CONDS...NGM MOS/AVN FAN
MAX TEMPS LOOK TOO HOT. IT APRS NGM MOS WILL BE TOO WARM WITH
TAFTN/S MAX TEMPS. THE MDL/S MAXT MACROS ARE IN THE UPR 70S TO MID
80S FOR WED. THERE/S ALSO BE NO DWNSLPG WINDS...FOR THAT FACT VERY
LTL WIND AT ALL. SO WE WILL BE LEANING TWD THE COOLEST OF THE THREE
(AVN MAV). THIS ALSO MAKES A MORE LOGICAL TRANSITION FROM WED TO THU
(WHY WOULD THU BE A DEGREE OR SO COOLER THAN WED?) AND KEEPS CONT
WITH CUR FCST.
WITH HI PRES NESTLED ACRS OUR CWA WED NGT...MORE IDEAL RDTNL CONDS
SHLD PREVAIL. WHL THE H2.5 JET WILL BE CLOSE...MDL RH PROJ ARE
PRETTY DRY...SO WE/LL KEEP IT CLR OR MOCLR. WILL UNDERCUT GUID AGN
BY ABT A CAT MOST ZONES.
PIECE OF THAT MIDWESTERN HOT AIR WILL FLOP SEWD ACRS OUR CWA AS HAS
BEEN THE CASE A FEW TIMES THIS SUMMER SO FAR. THUS VERY LTL DIF IN
MAX TEMPS FROM NW TO SE ON THU EXCEPT FOR CSTL AND ELEV CONCERNS.
WITH SW SFC FLOW INCRG...SO WILL THE HUMIDITY LVLS. AVN A BIT MORE
SE WITH ITS FCSTD INSTAB BY THU EVE THAN THE ETA. MDL SOUNDGS STILL
SHOWG A PRETTY GOOD INVERSION AND EVEN THE AVN SHOWG NVA TWD EVE.
GIVEN DRY REGIME AND THE FACT THAT THE AVN CONTS TO PROLONG PCPN
CHCS INTO SAT PRFR TO KEEP THE CUR DRY FCST FOR THU GOING. WE/LL
CONT THE CHC OF A SHRA OR TSRA MAKING IT INTO THE NRN ZNS FOR THU
NGT. GUID MAX TEMPS LOOK RSNBL. IF THE GROUND WAS NOT DRY...AT FIRST
BLUSH THEY LOOK ABT A CAT TOO WARM.
IN THE EXTDD WE ARE GOING TO LIMIT THE MNTN OF SHRA/TSRA FROM THU
NGT (FAR NW) THRU FRI NGT. THEN ANOTHER HI PRES BUILDS INTO THE CWA
THAT APRS WILL TAKE ON A BERMUDA TYPE LOCN BY THE END OF THE EXTDD
PERIOD.
MAR: WE/LL KEEP SCA GOING FOR SEAS FOR TNGT AND LET THE HVY SURF
ADVY EXPIRE WITH THE SETTING SUN THIS EVE.
.PHI...HVY SURF ADVY THRU THIS EVE CSTL ZON!ES.
SCA FOR CSTL WATERS FROM SANDY HOOK NJ TO FENWICK IS DE.
TFGDEZ004-NJZ014-024>026-011000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 930 PM EDT TUE JUL 31 2001 ...A HEAVY SURF ADVISORY REMAINS IN EFFECT ALONG THE COASTS OF NEW JERSEY AND DELAWARE... LOW PRESSURE CENTERED OUT OVER THE NORTH ATLANTIC CONTINUES TO GENERATE LARGE SWELLS. THE SWELLS HAVE BEEN RESULTING IN HEAVY SURF AND DANGEROUS RIP CURRENTS ALONG THE COASTS OF NEW JERSEY AND DELAWARE. THE HEAVY SURF AND RIP CURRENTS ARE DANGEROUS TO BOTH BATHERS AND SURFERS. PLEASE FOLLOW DIRECTIONS AND RESTRICTIONS PUT IN PLACE BY THE BEACH PATROLS AND LIFEGUARDS. NEVER SWIM IN AN UNSUPERVISED LOCATION. RIP CURRENTS CAN OVERPOWER EVEN AN EXCELLENT SWIMMER. AS THE AREA OF LOW PRESSURE PULLS FARTHER OUT TO SEA...CONDITIONS SHOULD GRADUALLY IMPROVE ON WEDNESDAY. TUNE TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION. YOU CAN ACCESS THE NATIONAL WEATHER SERVICE ON THE INTERNET AT... WWW.NWS.NOAA.GOV/ER/PHI (ALL IN LOWER CASE). IOVINO/NATIONAL WEATHER SERVICE
The national radar mosaic for the moment the first event began.
4 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2001Every state in 2001This day in weather historyWarnings in Delaware, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260527, 5260528, 5260529, 5260530.